Hail, Washburn
- When
- May 16, 4:30 PM CST
- Where
- Washburn County, 5.35 mi W of Shell Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -92.030
Thunderstorms developed across northwest Wisconsin during the late afternoon and evening of Tuesday May 16th. The storms dropped hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed across northwest Wisconsin during the late afternoon and evening of Tuesday May 16th. The storms dropped hail up to the size of golf balls. A very strong supercell thunderstorm, which tracked across northern Wisconsin (mainly south of NWS Duluth's forecast area) and developed a EF-3 tornado which hit Chetek, WI, tracked across southern Price County. A funnel cloud was reported with the storm when it moved across southern Price County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 16, 2:21 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
321 PM CDT Tue May 16 2017
.SHORT TERM...(Tonight)
Issued at 315 PM CDT Tue May 16 2017
Thunderstorms and heavy rainfall are expected tonight, with the
main focus over northwest Wisconsin and adjacent areas of east-
central and northeast Minnesota. Thunderstorms will redevelop in
central Minnesota and lift northeastward into the Northland
through this evening. The potential for training storms remains in
play which could result in one or more swaths of very heavy
rainfall this evening. With the rainfall from yesterday moving
through the area creeks and rivers, decided to issue a Flash Flood
Watch, in coordination with our neighbors. WPC has included
northwest Wisconsin and part of Pine County in the Slight Risk
area of the Day 1 excessive rainfall forecast. Strong northward
moisture transport will keep precipitable water values up to 1.5
inches through this evening. Rain amounts tonight will be highest
along the I-35 corridor and over northwest Wisconsin. One-half
inch to 1.5 inches of rain is expected, but higher amounts are
likely where the strongest storms track.
In addition to the flooding potential tonight, there remains a
slight risk of severe thunderstorms over much of northwest
Wisconsin. NAM BUFR soundings from HYR feature effective shear of
around 35 kts with 0-6 km shear around 45 knots along 3-3.5 kJ/kg
of MUCAPE are favorable for large hail and damaging wind gusts.
Low- level shear seems to preclude much of a tornado threat at
this time, however, the potential cannot entirely be ruled out.
.LONG TERM...(Wednesday through Tuesday)
Issued at 315 PM CDT Tue May 16 2017
The Northland has a rather wet and cool forecast through the
weekend, but warmer weather might return early next week. There
are multiple rounds of rain forecast through the weekend, with
temperatures about 10 to 15 degrees cooler than seasonal normal
temperatures.
A subtle front will stall from northeast Ontario to southern
Minnesota early Wednesday, including across northwest Wisconsin.
Meanwhile, a potent shortwave will lift north into the Northland
late tonight and early Wednesday. This wave will bring a surge of
moisture and widespread synoptic lift, setting off showers and
thunderstorms, mainly focused along and near the stalled front.
Precipitable water values could reach 1.5 inches. Parts of
northwest Wisconsin could get moderate to heavy rainfall. About
0.25" to nearly 1" of rainfall is forecast across northwest
Wisconsin, but there could be locally higher amounts.
There will likely be areas of fog Wednesday morning, but
increasing north-northeast flow will likely lift it by late
morning. Temperatures will be cool across the north and near Lake
Superior, but more seasonably warm across well-inland areas of
northwest Wisconsin.
A potent, vertically stacked area of low pressure will lift from
the Central Plains Wednesday to the Minnesota and Wisconsin areas
Wednesday night. This low will bring another surge of moisture of
moisture and even more potent and widespread synoptic lift across
the Northland. Much of the Northland can expect moderate to heavy
rainfall from late Wednesday through Thursday morning, with the
heaviest amounts again in northwest Wisconsin. Fortunately, most
of this rain will be less convective in nature, and more
stratiform in nature. The best chances of thunder are in Price
County in the far southeast forecast area. The stratiform nature
will limit the flooding the threat, but certainly areas of
northwest Wisconsin that get quite a bit of rain over the next
couple days could have flooding in low-lying areas. Widespread
rainfall of 1.25" to 1.5" is forecast in northwest Wisconsin,
about 0.25" or more from the Arrowhead to central Minnesota
Minnesota, but no rain for north- central Minnesota.
High pressure will build into south-central Canada and the
US/Canada border area Thursday afternoon into Friday, providing
the Northland a period of dry and sunnier weather. The GFS,
European, and Canadian models are indicating another potent area
of low pressure will likely bring widespread moderate to heavy
rain across the Northland late this week and/or over the weekend.
The GFS and European are in fairly good agreement on the timing,
with the rain affecting the Northland late Friday night and
through Saturday night, but the Canadian brings the rain late
Saturday night through early Monday. If the GFS/ECMWF solution
pans out, then more seasonal weather might return for Monday, but
the slower Canadian would suggest cooler and cloudier weather for
Monday. The threat of thunder with this round of rain looks fairly
low at this point, but the GFS suggests a threat of thunder
across the southern forecast area when it lifts the warm front
close or into the southern forecast area Saturday evening.
Otherwise, instability should be fairly low due to the cooler
conditions, at the surface and aloft, across the Northland.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue May 16 2017
There will be a complex weather situation through tomorrow
morning, with rounds of showers and thunderstorms, and periods of
low ceilings and visibility. There are lingering areas of IFR/MVFR
conditions, as of early this afternoon, because of cloud cover
from showers and storms from earlier today. There should be a
transition to VFR for most areas for the middle of the afternoon,
save for KDLH, which will likely see low ceilings return when
southeast flow returns. A period of showers and storms are likely
during the middle afternoon through early evening when low
pressure moves through the Northland from west to east. Some of
storms could be strong to severe, primarily for the KHYR area,
which could get gusty winds, brief heavy rain, and hail.
The showers and storms will shift to the east this evening, and
mist and fog, and accompanying low ceilings, will likely develop
across much of the region overnight. Widespread LIFR/IFR
conditions are likely by the wee hours of Wednesday morning.
Another round of showers and thunderstorms will likely affect the
KHYR area late tonight and Wednesday morning. There is a chance
KDLH could be affected, too. Most areas will see some improvement
in ceilings and visibility later Wednesday morning, but with the
slowest improvement at KHYR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 49 56 39 50 / 60 70 90 40
INL 46 57 38 55 / 50 10 10 0
BRD 53 61 44 57 / 40 70 80 30
HYR 56 62 42 51 / 90 90 90 50
ASX 48 55 39 47 / 70 90 90 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 PM CDT this evening for WIZ001.
Flash Flood Watch through Thursday afternoon for WIZ003-004-008-
009.
MN...Dense Fog Advisory until 10 PM CDT this evening for MNZ037.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...Grochocinski
AVIATION...GrochocinskiHazardous Weather Outlook...UPDATED National Weather Service Duluth MN 436 PM CDT Tue May 16 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 436 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Showers and thunderstorms are possible across much of the Northland. The strongest storms will be capable of producing frequent lightning, large hail, gusty winds, and heavy rainfall. A tornado watch is in effect for northwest Wisconsin until 10 PM. There is also a possibility the storms will repeatedly move over the same areas, leading to a risk of flash flooding. The additional rainfall today and tonight will contribute to continued minor flooding concerns for portions of northwest Wisconsin. Please see the latest Flash Flood Watch message for additional information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely across northwest Wisconsin Wednesday morning through early afternoon, and possibly into parts of nearby Minnesota. The rain from the storms could result in minor flooding for some parts of northwest Wisconsin. Additional thunderstorms, and moderate to heavy rainfall, is forecast across northwest Wisconsin late Wednesday through early Thursday. The multiple rounds of rainfall could result in flooding over parts of the northwest Wisconsin, especially over areas that had up to several inches of rain Monday and Monday night. A Flash Flood Watch has been issued for parts of northwest Wisconsin through early Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and tonight. Spotters and the public are also encouraged to report rainfall amounts and observed flooding to the National Weather Service. LSZ121-140>148-171030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 436 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across western Lake Superior through tonight, with the best chances along and near the South Shore along northern Wisconsin. Some storms could be strong with heavy rain, hail, and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More thunderstorms are possible across western Lake Superior Wednesday morning through early afternoon, mainly along and near the South Shore along northern Wisconsin. The storms will likely be relatively weak. Strong northeast flow will develop across western Lake Superior late Wednesday through early Thursday. Gale force wind gusts are likely near the South Shore from Bayfield Peninsula to the Michigan border. Gale Warnings and Small Craft Advisories have been issued for Wednesday evening through Thursday afternoon. Please read the latest marine weather messages for more information. Strong east to northeast flow will develop Saturday into Saturday night. The flow and resulting waves could cause hazardous conditions for small craft, especially near the head of the Lake and the Twin Ports area. Grochocinski/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT TUE MAY 16 2017
MNZ038-WIZ006-162215-
Pine-Burnett-
446 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE AND WEST
CENTRAL BURNETT COUNTIES...
At 446 PM CDT, a strong thunderstorm was over Grasston, or 11 miles
west of Pine City, moving northeast at 50 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Pine City, Hinckley, Rock Creek, Grantsburg, Brook Park, Henriette,
Greely, West Rock, and Beroun.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4573 9314 4598 9314 4598 9305 4605 9306
4609 9300 4577 9265 4573 9285
TIME...MOT...LOC 2146Z 236DEG 42KT 4577 9318
DAPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
453 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN KETTLE RIVER 46.49N 92.88W
05/16/2017 M0.93 INCH CARLTON MN TRAINED SPOTTER
TOTAL THROUGH 4:30PM.
&&
BJHSpecial Weather Statement National Weather Service Duluth MN 456 PM CDT TUE MAY 16 2017 MNZ036>038-162230- Pine-Carlton/South St. Louis-South Aitkin- 456 PM CDT TUE MAY 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN AITKIN...NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES... At 455 PM CDT, a strong thunderstorm was 8 miles west of Willow River, or 22 miles north of Hinckley, moving northeast at 45 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Mahtowa, Barnum, Willow River, Kettle River, Nemadji, Sturgeon Lake, Denham, Arthyde, and Moose Lake State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4625 9305 4636 9316 4665 9269 4645 9247 TIME...MOT...LOC 2155Z 233DEG 38KT 4634 9302 DAP
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT TUE MAY 16 2017
WIZ006-007-162230-
Washburn-Burnett-
515 PM CDT TUE MAY 16 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WASHBURN
AND SOUTHEASTERN BURNETT COUNTIES...
At 515 PM CDT, an area of strong thunderstorms was 10 miles south of
Hertel, or 14 miles southwest of Spooner, moving northeast at 40 mph.
Wind gusts up to 50 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Spooner, Shell Lake, Hertel, Sarona, and Spooner Lake, as well as
highway 53 south of Spooner.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter inside a
sturdy building or a hard-topped vehicle.
LAT...LON 4573 9216 4573 9230 4574 9231 4590 9213
4584 9177 4564 9165 4564 9215
TIME...MOT...LOC 2214Z 235DEG 33KT 4567 9211
MillerSpecial Weather Statement National Weather Service Duluth MN 520 PM CDT TUE MAY 16 2017 MNZ038-WIZ006-162245- Pine-Burnett- 520 PM CDT TUE MAY 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PINE AND CENTRAL BURNETT COUNTIES... At 519 PM CDT, a strong thunderstorm was near Grantsburg, or 10 miles east of Pine City, moving northeast at 50 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Webster and Danbury around 545 PM CDT. Other locations impacted by this storm include Phantom Lake, Oakland, Saint Croix State Park, Yellow Lake, and Alpha. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4571 9280 4585 9291 4612 9239 4588 9221 TIME...MOT...LOC 2219Z 241DEG 44KT 4582 9276 DAP
The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
12 hail, 1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
The hail ranged in size from peas to quarters.
There multiple reports of pea to nickel sized hail in Spooner.
There were dime to ping pong ball sized hail.
A supercell thunderstorm tracked across northwest Wisconsin during the late afternoon and early evening of 5/16/2017. The storm produced a strong, 83-mile-long track tornado which affected 4 Wisconsin counties (Polk, Barron, Rusk, and Price). The tornado developed at 4:42 pm over southeastern Polk County, east of Clear Lake, then moved east-northeastward across southern Barron County, and then east across southern Rusk counties into southwest Price County. The tornado tore across the Prairie Lake Estate 50-unit mobile home park halfway between Chetek and Cameron in Barron County. Dozens of mobile homes were destroyed and damaged from high-end EF-2 wind speeds. About a couple dozen people were injured, one seriously, and one adult man lost his life. The most intense damage was north of the Village of Conrath in Rusk County. A family home was completely destroyed down to the foundation, which resulted in an EF rating of 3 (140 mph). The remainder of the tornado's path ranged from EF0 to EF1 with mainly tree damage and occasional structural damage. The damage in Price County, along the last miles of its track, was EF0. The tornado dissipated at 7:10 pm. The tornado lasted 2 hours and 28 minutes.
As of June 2017, this was Wisconsin's longest tracked tornado on record since modern National Weather Service tornado records were established in 1950.
The relayed by the Price County Sheriff.
A post office employee reported half dollar sized hail with enough on the ground to scoop up with his hands.
There was a photograph of numerous large hailstones, the largest being 1.8 inches in diameter.
A trained weather spotter reported a funnel cloud moving along 102 toward Spirit, Wisconsin. The storm associated with the funnel cloud was the same storm that produced the tornado that traveled across 4 Wisconsin counties (Polk, Barron, Rusk, and Price).
A couple trees, about 6 to 8 in diameter, were knocked down by the thunderstorm's winds in Phillips along Avon Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyThe tornado archive for Wisconsin, 2017Warnings in Wisconsin, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687124, 687125, 687126, 687127, 687128, 687129, 687130, 690928, 687131, 687132, 702553, 687133, 687134, 703191, 687135.